recall of the product following a Health Canada warning.
The drug is used generally for those with acid-reflux and other afflictions.
At the heart of the concern, is the issue of an impurity called N-nitrosodimethylamine (NDMA) detected in some ranitidine drugs.
The recall was issued from current evidence that suggests that NDMA may be present in ranitidine, regardless of the manufacturer.
NDMA is classified as a probable human carcinogen, which means long-term exposure to levels above what is considered safe could increase the risk of cancer.
We are all exposed to low levels of NDMA in some foods (such as meats, dairy products and vegetables) and in drinking water.
NDMA is not expected to cause harm when ingested at very low levels.
As a result, and at Health Canada’s request, companies marketing ranitidine products in Canada have stopped any further distribution until evidence is provided to demonstrate that they do not contain NDMA above acceptable levels.
The product under recall is both that offered by prescription, or through over the counter medications available without the Doctor's request.
You can learn more about the products that are affected by the Health Canada advisory here.
Pharmacists and Health Canada officials have made note of some of the actions that patients and consumers should follow as part of the product recall. With the general theme of talking to your doctor key to addressing the recall and to seek out alternatives
Talk to your doctor or pharmacist at your earliest convenience about alternative, non-ranitidine treatment options appropriate for your health circumstances. There are many prescription and over-the-counter drug alternatives in Canada that are authorized for the same or similar uses as ranitidine.
Individuals taking a prescription ranitidine drug, including a recalled product, should not stop taking it unless they have spoken to their health care provider and obtained alternative treatment, as the risk of not treating the condition may be greater than the risk related to NDMA exposure.
Contact your health care provider if you have taken a ranitidine product and you have concerns about your health.
More notes on health issues across the Northwest can be found from our archive page here.